Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Suffer post chemotherapy cognitive impairment. Had breast cancer, lumpectomies, chemotherapy and major stress due radiation. Suggest?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2004
Answered : 59 Questions
I had breast cancer, 3 lumpectomies, chemo with chemo brain and major stress due to that, then radiation, and now "post chemotherapy cognitive impairment". However, I had been beginning to improve. I was then prescribed Arimidex, and after taking it for two months I was almost ready to jump off a bridge because of the emotional effect the drug had on me. I just happened to see patient reviews on "Ask a Patient", immediately stopped taking Arimidex, and less than 5 days later, I'm beginning to feel like "me" again!! So, my question is... Is there any medication that is an alternative to Arimidex, and if not... what would be your best advice. I'd ask my medical oncologist, but we're not really on speaking terms at this point. Thanks!!!
Posted Wed, 9 Oct 2013 in Breast Cancer
Answered by Dr. Krishna Kiran Kannepalli 6 hours later
Brief Answer:
There are alternative hormonal drugs

Detailed Answer:

Thanks for the query.

I read all the reports that you have provided. There are alternative hormonal agents available with a different side effect profile for example, Letrozole and Exemestane. Exemestane may be associated with depression but Letrozole is a good alternative for you as it is not known to cause depression.

Tamoxifen could have been effective too, but if you were premenopausal. You can discuss about these medications with your doctor.

Hope this helps. Let me know if you need clarifications.

Above answer was peer-reviewed by
Follow-up: Suffer post chemotherapy cognitive impairment. Had breast cancer, lumpectomies, chemotherapy and major stress due radiation. Suggest? 2 hours later
Thank you for your response. However, I just read about the side effects associated with these meds, also... and they don't sound any better.

Any ideas for something not as destructive to one's body and psyche?

Answered by Dr. Krishna Kiran Kannepalli 3 hours later
Brief Answer:
Better to continue

Detailed Answer:
Hi! Thanks for the query. I can understand that the side effects are troubling you. But you have early breast cancer that has high chances of cure. Aromatase inhibitors are helpful in preventing recurrences in the same and opposite breast. They significantly reduce the risk of developing a second breast cancer. Therefore, they should be used for 5 years if there are no serious side effects. This is the ideal situation. A psychiatry consultation might help in overcoming some of the side effects.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor